Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 72, NWS Springfield, MO

July 8, 2010Laclede County, Pulaski County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 8, 2010, 1:14 PM CDT for Laclede County, Pulaski County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2010, 1:14 PM CDT (18:14 UTC)
Expired
Jul 8, 2010, 5:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Laclede County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1497 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WGUS53 KSGF 081814
FFWSGF
MOC105-169-082200-
/O.NEW.KSGF.FF.W.0072.100708T1814Z-100708T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT THU JUL 8 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LACLEDE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN PULASKI COUNTY IN CENTRAL MISSOURI...

* UNTIL 500 PM CDT.

* AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS SLOWLY     
  MOVING ACROSS THE WARNED AREA. RADAR ESTIMATES INDICATE            
  HOURLY RAINFALL RATES IN EXCESS OF TWO INCHES AN HOUR ARE          
  OCCURRING WITH THE THUNDERSTORM ACTIVITY. THIS AREA OF HEAVY       
  RAINFALL IS IN A LINE FROM CONWAY TO FORT LEONARD WOOD...AND IS    
  SLOWLY MOVING TO THE EAST. THEREFORE...MULTIPLE SHOWERS AND        
  THUNDERSTORMS WILL MOVE OVER THE SAME LOCATIONS...RESULTING IN     
  AREAS OF VERY HEAVY RAINFALL OVER THE NEXT COUPLE HOURS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3761 9203 3760 9208 3761 9225 3757 9225
      3748 9264 3749 9284 3766 9284 3787 9203

$$

WISE
2 follow-up statements
845 
WGUS73 KSGF 081957
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT THU JUL 8 2010

MOC105-169-082200-
/O.CON.KSGF.FF.W.0072.000000T0000Z-100708T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LACLEDE MO-PULASKI MO-
257 PM CDT THU JUL 8 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHERN LACLEDE AND SOUTHERN PULASKI COUNTIES...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE AREA OF VERY HEAVY RAINFALL THAT MOVED ACROSS THE WARNED 
AREA EARLIER THIS AFTERNOON...HAD MOVED OUT AND ENDED ACROSS THE 
WARNED AREA. ADDITIONAL LIGHT TO MODERATE RAINFALL WILL REMAIN 
POSSIBLE OVER OF THE AREA FOR THE NEXT HOUR OR TWO...WITH 
ADDITIONAL RAINFALL AMOUNTS GENERALLY LESS THAN A TENTH OF AN INCH. 
RADAR ESTIMATED THAT RAINFALL AMOUNTS OF TWO TO FOUR INCHES FELL 
ACROSS PORTIONS OF THE WARNED AREA WITH THE EARLIER HEAVY RAINFALL. 
EVEN THOUGH THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED 
AREA...RUNOFF AND FLOODING FROM THE EARLIER HEAVY RAINFALL WILL 
REMAIN POSSIBLE THROUGH 5 PM THIS AFTERNOON.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3760 9208 3761 9225 3757 9226 3748 9264
      3749 9284 3765 9284 3787 9203 3761 9203

$$

WISE
494 
WGUS73 KSGF 082152
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CDT THU JUL 8 2010

MOC105-169-082201-
/O.EXP.KSGF.FF.W.0072.000000T0000Z-100708T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LACLEDE MO-PULASKI MO-
452 PM CDT THU JUL 8 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM CDT FOR SOUTHERN
LACLEDE AND SOUTHERN PULASKI COUNTIES...

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM FRIDAY MORNING.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3760 9208 3761 9225 3757 9226 3748 9264
      3749 9284 3765 9284 3787 9203 3761 9203

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 12:09 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 8, 12:09 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 PM CDT THU JUL 8 2010

...UPDATE TO AVIATION...

.DISCUSSION...

THE MAIN FORECAST CONCERN FOR THE NEXT 36 HOURS OR SO WILL BE THE
THREAT FOR HEAVY RAINFALL AND FLASH FLOODING. LOOKS LIKE WE MAY
GET A BRIEF BREAK TO START OFF THE WEEKEND BEFORE THE PATTERN
BECOMES MORE ACTIVE EARLY NEXT WEEK.

THE MAIN FEATURE OF NOTE IN THE SHORT TERM WILL BE A SYNOPTIC
FRONTAL BOUNDARY. AS OF 3 AM...THIS FRONT REMAINED NEARLY
STATIONARY AND EXTENDED FROM NEAR KANSAS CITY INTO NORTHWEST
OKLAHOMA. AHEAD OF THE FRONT...A VERY MOIST AIRMASS REMAINED IN
PLACE WITH PRECIPITABLE WATER VALUES NEAR TWO INCHES. THIS IS
AROUND 150 PERCENT OF NORMAL FOR EARLY JULY. TWO DISTINCT AREAS OF
PRECIPITATION WERE PRESENT ON RADAR. THE FIRST WAS AN AREA OF
SHOWERS ACROSS CENTRAL MISSOURI. THIS ACTIVITY WAS BEING TRIGGERED
BY PRESSURE ADVECTION. A SECOND AREA OF HEAVIER RAIN WAS LOCATED
ACROSS NORTHEAST OKLAHOMA. THIS PRECIPITATION WAS ASSOCIATED WITH
A WEAK MID/UPPER LEVEL CIRCULATION.

THE FRONT WILL BEGIN TO SLOWLY MOVE SOUTHEASTWARD THIS MORNING AS
HEIGHT FALLS OVERSPREAD THE CENTRAL HIGH PLAINS. FORCING ALONG THE
FRONT WILL BE RESPONSIBLE FOR WIDESPREAD SHOWER AND THUNDERSTORM
DEVELOPMENT FROM TODAY INTO FRIDAY. MODELS CONTINUE TO INDICATE
THAT THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET STREAK WILL
SET UP ACROSS THE REGION. WITH THE LOW LEVEL FRONTAL FORCING
PRESENT...DEEP UPWARD OMEGA WILL LIKELY DEVELOP. DUE TO THE
ABNORMALLY MOIST AIRMASS...VERY HIGH RAINFALL RATES WILL BE
POSSIBLE. LOW LEVEL SHEAR VECTORS WILL ALSO FAVOR TRAINING OF
CONVECTION ALONG THE FRONT. DESPITE THE EXPECTED WIDESPREAD 1.5 TO
2.5 INCHES OF RAINFALL...SOME LOCATIONS MAY EASILY EXCEED 3
INCHES. HAVE MOVED UP THE START TIME OF THE FLASH FLOOD WATCH TO 4
AM.

STILL DIFFICULT TO DETERMINE HOW QUICKLY THE FRONT WILL EXIT THE
REGION. MOST MODELS HAVE THE SURFACE FRONT GETTING INTO NORTHERN
ARKANSAS BY FRIDAY MORNING. THE ELEVATED FRONT WILL BE
LAGGING...SO HELD ON TO HIGHER POPS INTO FRIDAY ACROSS SOUTHERN
MISSOURI. ALSO KEPT THE WATCH END TIME INTACT. IT IS POSSIBLE
THAT IT MAY NEED TO BE DROPPED EARLY OVER THE NORTHWEST AND/OR
EXTENDED LATER OVER SOUTHERN MISSOURI. IT STILL APPEARS THAT THE
UPPER LEVEL FLOW WILL VEER ENOUGH TO SUPPORT THAT FRONT GETTING
INTO THE INTERSTATE 40 CORRIDOR. THEREFORE THINK THE START OF THE
WEEKEND LOOKS DRY. WE ARE NOT LOOKING AT A HUGE COOL DOWN BEHIND
THE FRONT...BUT DEW POINTS WILL TEMPORARILY DROP OFF. WENT WITH A
MODEL CONSENSUS APPROACH FOR TEMPERATURES.

THE LARGE SCALE PATTERN WILL THEN FEATURE MORE OF A NORTHWEST FLOW
REGIME AS WE GET INTO EARLY NEXT WEEK. MEDIUM RANGE MODELS
CONTINUE TO ADVERTISE SHORT WAVE ENERGY RIPPLING THROUGH THE
REGION...ALONG WITH THAT FRONT RETURNING NORTH. FELT LOW CHANCE TO
CHANCE POPS WERE WARRANTED STARTING SUNDAY AND CONTINUING THROUGH
AT LEAST TUESDAY.

SCHAUMANN

&&

.AVIATION...

FOR THE 18Z TAFS...TROPICAL AIR MASS REMAINS IN PLACE ACROSS THE
AREA WITH A WEAK BOUNDARY AND UPPER DISTURBANCES INTERACTING WITH
THE RICH MOISTURE TO PRODUCE VERY HEAVY RAIN SHOWERS WITH A FEW
EMBEDDED THUNDERSTORMS. THE HEAVIER SHOWERS HAVE DROPPED
VISIBILITIES DOWN TO 1/2 MILE AT TIMES THIS MORNING. HEAVIEST
PRECIPITATION ON RADAR TAKING AIM AT SGF FOR THE ONSET OF THE 18Z
TAFS AND WILL DROP VISIBILITIES DOWN TO 1 MILE FOR THE FIRST
COUPLE OF HOURS. NEWER PRECIPITATION DEVELOPMENT HAS REMAINED EAST
OF THE JLN TAF AND WILL MAINLY KEEP THEIR FORECAST DRY FOR NOW
WITH VICINITY WORDING. CEILINGS WILL GENERALLY BE IN THE MVFR
RANGE BUT COULD SEE SOME IFR CONDITIONS WITH THE HEAVIER SHOWERS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 8, 12:36 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT THU JUL 8 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1236 PM CDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO
  DEVELOP TODAY AND TONIGHT AS A COLD FRONT SLOWLY MOVES SOUTHEAST
  ACROSS THE OUTLOOK AREA. AN ABNORMALLY HIGH AMOUNT OF MOISTURE
  IN THE ATMOSPHERE ALONG WITH THE SLOW MOVEMENT OF THE FRONTAL
  BOUNDARY WILL LEAD TO AN ELEVATED RISK OF FLASH FLOODING. VERY
  HIGH RAINFALL RATES...WHICH MAY EXCEED TWO INCHES PER HOUR IN
  SOME CASES...MAY RESULT IN A QUICKLY DEVELOPING FLASH FLOODING
  SCENARIO OVER SOME AREAS.

  A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE MISSOURI
  OZARKS AND EXTREME SOUTHEAST KANSAS INTO FRIDAY MORNING.

  NO SEVERE STORMS ARE EXPECTED THROUGH TONIGHT DUE TO WEAK
  INSTABILITY AND WIND SHEAR. HOWEVER...A FEW STORMS MAY
  PRODUCE OCCASIONAL LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY MORNING...
  BEFORE SLOWLY ENDING FROM NORTHWEST TO SOUTHEAST FRIDAY
  AFTERNOON AND EVENING. AN ELEVATED RISK FOR FLASH FLOODING WILL
  CONTINUE INTO FRIDAY MORNING ACROSS THE OUTLOOK AREA. FLOODING
  MAY ALSO DEVELOP ON MAIN STEM RIVERS OVER THE NEXT COUPLE OF
  DAYS.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE EARLY NEXT WEEK AS
  MULTIPLE UPPER LEVEL DISTURBANCES TRACK ACROSS THE REGION.

  AFTERNOON HEAT INDICES IN THE MIDDLE AND UPPER 90S WILL ALSO BE
  POSSIBLE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

KARDELL

In the hours before

Local storm report, Jul 8, 9:50 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 AM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      CARTHAGE                37.18N 94.31W
07/08/2010                   JASPER             MO   NEWSPAPER

            ROAD CLOSURES DUE TO FLOODING ON GARRISON STREET AT
            INTERSECTIONS OF CENTRAL AND 4TH.

&&

MTERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:32 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade, Jasper7 hr
Jul 8, 10:17 AM CDTFlash Flood WarningSGFDade, Jasper, Lawrence4 hr
Jul 8, 3:09 PM CDTFlash Flood WarningSGFDent3 hr
Jul 8, 6:58 PM CDTFlash Flood WarningSGFChristian, Webster, Wright5 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.